Tennessee, 2025Hail and Damaging Winds in Tennessee, September 5, 2025
September 5, 2025 · NWS OHX · 13 events in 7 counties and zones
A potent cold front swept through Middle Tennessee during the evening of September 5, 2025. With an unstable and moist atmosphere ahead of this feature, the front provided additional lift to aid in the development of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent cold front swept through Middle Tennessee during the evening of September 5, 2025. With an unstable and moist atmosphere ahead of this feature, the front provided additional lift to aid in the development of thunderstorms. These thunderstorms were able to become severe, producing large hail and damaging winds. The largest hail reported during this event was tennis ball size hail in Gainesboro with numerous reports of downed trees received throughout Middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 5, 11:25 AM CST, 4 hours 55 minutes earlier. Its key messages:
- Updated at 1220 PM CDT Fri Sep 5 2025
- Strong to severe storms are possible across Middle Tennessee this afternoon and evening. Primary threats are damaging winds and large hail. The tornado and flooding threats are low.
- Rain comes to an end early Saturday, giving way to cooler temperatures this weekend.
- Next week will be dry with temperatures gradually heating each day back into the upper 80s to low 90s.
Area forecast discussion, Sep 5, 11:25 AM CST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 PM CDT Fri Sep 5 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1220 PM CDT Fri Sep 5 2025
- Strong to severe storms are possible across Middle Tennessee
this afternoon and evening. Primary threats are damaging winds
and large hail. The tornado and flooding threats are low.
- Rain comes to an end early Saturday, giving way to cooler
temperatures this weekend.
- Next week will be dry with temperatures gradually heating each
day back into the upper 80s to low 90s.
&&
.SHORT TERM...
(Rest of today through Saturday)
Issued at 1133 AM CDT Fri Sep 5 2025
BLUF: Strong to severe storms are expected this afternoon and
evening with the greatest severe threat likely between 4 to 10 PM.
The greatest threats will be damaging winds with gusts in excess
of 60 mph, large hail, and minor flooding. The tornado threat is
very low, but not zero.
Southwesterly flow continues to stream in warm, moist air this
morning ahead of a potent cold frontal passage, setting the stage
for an unstable atmosphere for strong to severe storms to fire in.
PWAT values have increased to 1.47" based off of this morning's
sounding and dew point temperatures are well into the upper 60s.
Latest soundings shows a decent cap remains in place at this time,
limiting convection until later this afternoon. The trough axis
will work through the area today as a shortwave rotates around the
base of the trough. This looks to occur sometime this evening at
which point storm relative helicity values will increase, thus
increasing the tornado threat. Bulk shear values will increase to
near 40 kts with SRH values between 150-200 and mid-level lapse
rates close to 7 C/km. Soundings continue to show a large dew
point depression at the surface, yielding an inverted-V profile,
further supporting a damaging wind threat.
CAMs continue to favor the better severe parameters (higher SRH) being
along a line from the southwest up across the Cumberland Plateau,
lining up with the timing of the cold front. Greatest timing of
potential severe impacts will be sometime between 4 to 10 PM, give
or take an hour on either end. Regardless, if you're in Middle TN
this evening and especially if you have outdoor plans, keep up
with the weather as it could get stormy fast!
Post-frontal showers and storms will continue through the overnight
hours, diminishing from west to east late Saturday morning.
Temperatures will be markedly cooler tomorrow with highs only
getting into the 70s and overnight lows in the 50s.
&&
.LONG TERM...
(Saturday Night through next Friday)
Issued at 1133 AM CDT Fri Sep 5 2025
Depending on how you look at it, it's either unfortunate of
fortunate that dry and warming conditions are expected through the
long term. Though we will get some beneficial rain with tonight's
storms, more prolonged drying is not good for our growing drought
conditions. A large area of high pressure building over the
southwest will grow through the week, pushing temperatures up into
the upper 80s to low 90s by the end of the week. Rain chances are
slim to none through Friday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Sep 5 2025
A cumulus field is developing across the CWA as instability
increases this afternoon. Showers and thunderstorms will develop
and move through Middle TN this evening, bringing periods of
reduced VIS and CIGs from W to E. After 12z, MVFR CIGs develop
over BNA/MQY/SRB/CSV through 18z. SRB/CSV could even see some IFR
conditions do to CIGs during this time. VFR conditions return
after the TAF period from W to E.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 62 74 54 82 / 80 50 0 0
Clarksville 59 74 50 81 / 70 50 0 0
Crossville 62 71 49 73 / 70 70 0 0
Columbia 62 74 51 81 / 80 50 0 0
Cookeville 61 71 51 74 / 70 60 0 0
Jamestown 61 70 50 73 / 80 70 0 0
Lawrenceburg 62 73 51 79 / 70 50 0 0
Murfreesboro 62 75 52 81 / 80 50 0 0
Waverly 57 73 50 81 / 70 40 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....Cravens
In the hours before
Special weather statement, Sep 5, 2:48 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
348 PM CDT Fri Sep 5 2025
TNZ024-052115-
Humphreys TN-
348 PM CDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUMPHREYS COUNTY
THROUGH 415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Johnsonville, or 9 miles southeast of Camden, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Camden, New Johnsonville, Hurricane Mills, and I-40 Near The
Tennessee River.
This includes Interstate 40 between mile markers 136 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3601 8800 3608 8769 3592 8765 3591 8766
3592 8768 3591 8770 3585 8772 3584 8796
3587 8794 3594 8793 3594 8798 3595 8801
3597 8802
TIME...MOT...LOC 2048Z 257DEG 29KT 3594 8793
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Sep 5, 4:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
502 PM CDT Fri Sep 5 2025
TNZ056-052230-
Perry TN-
502 PM CDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT PERRY COUNTY THROUGH 530 PM
CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Linden, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Linden, Lobelville, and Mousetail Landing State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.
&&
LAT...LON 3548 8799 3551 8798 3562 8804 3566 8802
3573 8803 3584 8772 3573 8773 3570 8771
3570 8774 3566 8774 3559 8765 3557 8765
3555 8769 3551 8769 3550 8772 3549 8772
3549 8775 3546 8797 3543 8803 3546 8804
TIME...MOT...LOC 2202Z 251DEG 23KT 3568 8796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Sep 5, 4:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
520 PM CDT Fri Sep 5 2025
TNZ057-052300-
Hickman TN-
520 PM CDT Fri Sep 5 2025
...A STRONG THUNDERSTORM WILL IMPACT HICKMAN COUNTY THROUGH 600 PM
CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Centerville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Centerville, Primm Springs, Lyles, Bon Aqua, Nunnelly, and
Pleasantville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
Middle Tennessee.
&&
LAT...LON 3570 8771 3574 8773 3581 8772 3596 8732
3582 8722 3572 8724 3572 8726 3571 8725
3570 8726 3570 8730 3566 8732 3566 8736
3562 8747 3563 8755 3565 8759 3563 8762
3562 8762 3561 8766 3566 8773 3570 8774
TIME...MOT...LOC 2220Z 247DEG 19KT 3576 8763
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreThunderstorm Wind, Perry
- When
- September 5, 4:20 PM CST
- Where
- Perry County, 1.97 mi SW of Pope
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.597, -88.021
Severe thunderstorm winds downed a tree on Cypress Creek Road near Drop Anchor RV Park in Linden. The entire road was blocked. Damages are a rough estimate.
Thunderstorm Wind, Perry
- When
- September 5, 4:37 PM CST
- Where
- Perry County, 1.8 mi ENE of Chestnut Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.637, -87.789
Severe thunderstorm winds downed a tree, blocking Highway 100 near Highway 412 in Linden. Damages are a rough estimate.
Hail, Hickman
- When
- September 5, 4:51 PM CST
- Where
- Hickman County, 1.38 mi SSW of Jones Vly
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.753, -87.282
A severe thunderstorm near the Duck River produced quarter size hail.
Thunderstorm Wind, Lewis
- When
- September 5, 5:18 PM CST
- Where
- Lewis County, 0.95 mi SW of Napier
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.421, -87.493
A tree fell onto a car along Natchez Trace Parkway southeast of Hohenwald. There was one injury from the occupant of the car. Damages are a rough estimate.
Thunderstorm Wind, Macon
- When
- September 5, 5:44 PM CST
- Where
- Macon County, 0.72 mi N of Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 36.530, -86.030
Severe thunderstorm winds peeled the tin roof of a barn up. Exact location in Lafayette was unknown. Damages are a rough estimate.
Hail, Macon
- When
- September 5, 5:44 PM CST
- Where
- Macon County, Lafayette
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.520, -86.030
A severe thunderstorm produced quarter size hail in Lafayette.
Thunderstorm Wind, Macon
- When
- September 5, 5:53 PM CST
- Where
- Macon County, 0.62 mi WNW of Drapers Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.525, -85.910
Severe thunderstorm winds downed a tree onto a mobile home along Taurus Farm Road. Five people inside the mobile home were trapped, but injuries were not reported. Damages are a rough estimate.
Thunderstorm Wind, Jackson
- When
- September 5, 6:00 PM CST
- Where
- Jackson County, 8 mi NW of Gainesboro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 36.432, -85.752
Severe thunderstorm winds downed trees and powerlines across several location in Jackson County. Damages are a rough estimate.
Thunderstorm Wind, Clay
- When
- September 5, 6:15 PM CST
- Where
- Clay County, 1.38 mi N of Union Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.570, -85.680
Severe thunderstorm winds downed numerous trees on the west side of Clay County. Damages are a rough estimate.
Hail, Jackson
- When
- September 5, 6:40 PM CST
- Where
- Jackson County, Whitleyville
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 36.450, -85.670
A severe thunderstorm in Whitleyville produced tennis ball size hail.
Thunderstorm Wind, Overton
- When
- September 5, 7:07 PM CST
- Where
- Overton County, 0.83 mi NNE of Oakley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.511, -85.293
Severe thunderstorm winds downed trees and powerlines onto a home near Livingston. Damages are a rough estimate.
Hail, Jackson
- When
- September 5, 7:10 PM CST
- Where
- Jackson County, 0.89 mi NW of Gainesboro
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.360, -85.660
A severe thunderstorm produced golf ball size hail in Gainesboro.
Hail, Jackson
- When
- September 5, 7:16 PM CST
- Where
- Jackson County, 0.7 mi N of Mc Coinsville
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.330, -85.631
Nickel size hail was reported in Gainesboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 5 to 8, 20254 deaths · 3 events
- Flash Flooding and Debris Flows in Puerto Rico, September 5 to 9, 20251 death · $28,000 · 22 events
- Flash Flooding and Hail in Texas, September 5 to 6, 2025$1.7 million · 1.25 in hail · 35 events
- Flash Flooding and Flooding in Nevada, September 5 to 6, 20251 injured · $161,000 · 53 kt wind · 11 events
- Damaging Winds in West Virginia, September 5, 2025$22,000 · 50 kt wind · 11 events
- Damaging Winds in Arkansas, September 5, 202578 kt wind · 7 events
- Hail and Damaging Winds in Kentucky, September 5, 20251.5 in hail · 4 events
- Flood and Damaging Wind in Florida, September 5, 2025$4,000 · 2 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, September 5, 20252 events
- Marine High Wind in Lake Michigan, September 5, 202550 kt wind · 1 event
- Damaging Wind in Tennessee, September 5, 2025$2,000 · 50 kt wind · 1 event
- Flash Flood in New Mexico, September 5, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281396, 1281397, 1281398, 1281408, 1281399, 1281400, 1281402, 1281401, 1281405, 1281403, 1281406, 1281404, 1281407.